Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2004, 1:39 PM CDT for Marshall County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 1:39 PM CDT (18:39 UTC)
- Expired
- Jun 23, 2004, 2:00 PM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Marshall County, SD
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS53 KABR 231839 SVRABR SDC091-231900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 139 PM CDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 200 PM CDT * AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HILLHEAD...OR ABOUT 16 MILES SOUTHEAST OF FORMAN...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VEBLEN AROUND 145 PM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4594 9738 4593 9761 4571 9724 4591 9726 $$ DORN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:50 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 23, 10:50 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1050 AM CDT WED JUN 23 2004 .UPDATE...QUICK UPDATE TO TAKE OUT MENTION OF FOG THIS MORNING. INCREASED POPS ACROSS VERY NORTHEASTERN COUNTIES THIS AFTERNOON AS WELL WITH DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AHEAD OF COLD FRONT IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. INCREASED INSTABILITY IS EXPECTED WITH DAYTIME HEATING AND COLD TEMPERATURES ALOFT. COLD FRONT CURRENTLY SITUATED ACROSS CENTRAL NORTH DAKOTA AND AN INCREASE IN SHOWERS AND THUNDERSTORM ACTIVITY IS EXPECTED... ESPECIALLY ACROSS EASTERN CWA...THIS AFTERNOON AS THIS BOUNDARY SAGS SOUTHWARD. AGAIN...THIS ACTIVITY WILL MOSTLY DEPEND ON THE DEGREE OF DESTABILIZATION WITH THE DAYTIME HEATING. LILES .PREVIOUS DISCUSSION...TODAY THROUGH FRIDAY NIGHT THE MAIN FOCUS FOR THIS FORECAST WILL BE ON PRECIPITATION ASSOCIATED WITH THE FRONTAL BOUNDARY SLIDING SOUTH THROUGH THE REGION TODAY AND THURSDAY. WEAK SHORTWAVE PUSHING THROUGH THE REGION THIS MORNING WITH SOME SHOWERS CURRENTLY ON RADAR OVER EXTREME SE ND AND NE SD. HAVE KEPT ISOLATED MENTION IN FOR THIS MORNING ACROSS THE EASTERN ZONES...BUT BETTER CHANCE FOR -TRW WILL COME THIS AFTERNOON AND TONIGHT. COLD FRONT ASSOCIATED WITH LOW PRESSURE OVER THE GREAT LAKES REGION WILL SLIDE SOUTH INTO THE CENTRAL CWA THIS AFTERNOON AND SLOWLY PROGRESS TO THE SOUTH TONIGHT. HAVE CONTINUED SLIGHT CHANCE FOR -TRW THIS AFTERNOON...AND INCREASED TO 50 POPS LATE TONIGHT AS THE FRONT SAGS SOUTH WITH BETTER JET SUPPORT OVERHEAD. BEST FORCING SHOWN IN THE H7 OMEGA FIELD ACROSS CENTRAL AND SOUTHEAST SD TONIGHT. WILL HAVE A CONTINUED CHANCE FOR SHOWERS THURSDAY...BUT SHOULD SEE CLEARING SKIES LATE THURSDAY INTO THURSDAY NIGHT AS COLD CANADIAN HIGH PRESSURE BUILDS INTO THE REGION. H85 TEMPS DROP FROM AROUND +12C TODAY TO AROUND +5C BY 12Z THURSDAY. H85 TEMPS THEN REMAIN COOL INTO FRIDAY...RESULTING IN BELOW AVERAGE TEMPERATURES EXPECTED THROUGHOUT THE SHORT TERM. THURSDAY LOOKS TO BE THE COOLEST DAY WITH HIGHS ONLY IN THE 60S...AND THURSDAY NIGHT LOWS EXPECTED TO BE CHILLY AGAIN AS MOST SITES DROP INTO THE LOW TO MID 40S OVERNIGHT. ALBRECHT .LONG TERM...SATURDAY THROUGH TUESDAY EXTENDED PERIOD STARTS OUT WITH A BLOCKY RIDGE/TROF PATTERN ACROSS THE CONUS. HOWEVER BY LATE IN THE PERIOD ALL MODELS ARE NOW BEGINNING TO SHOW SOME PROGRESSION TO THE ANOMALOUSLY STRONG PATTERN. THIS WILL NET A GRADUAL INCREASE IN TEMPERATURES FOR THE FORECAST AREA. MODELS DO STILL HINT AT SOME S/W ENERGY MOVING ACROSS CWA THIS WEEKEND...BUT FOR NOW HAVE LOW CONFIDENCE IN TIMING THESE PERTURBATIONS. THEREFORE...DRY FORECAST WILL CONTINUE. REMAINDER OF GRID WORK AMOUNTED TO A REFRESHING. TDK && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. &&
Hazardous weather outlook, Jun 23, 5:10 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 510 AM CDT WED JUN 23 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241000- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 510 AM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ALBRECHT
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.